Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2017) 49 OC10.4 | DOI: 10.1530/endoabs.49.OC10.4

Bone & Calcium Homeostasis

The effect of denosumab or bisphosphonates in women with severe postmenopausal osteoporosis after completion of teriparatide treatment

Tomaz Kocjan1, Antonela Sabati Rajic1, Mojca Jensterle Sever1, Gaj Vidmar2, Barbara Ostanek3, Janja Marc3, Nina Orehek3 & Marija Pfeifer1

61 views


1University Medical Centre Ljubljana, Ljubljana, Slovenia; 2University Rehabilitation Institute, Ljubljana, Slovenia; 3Faculty of Pharmacy, University of Ljubljana, Ljubljana, Slovenia.


The ideal antiresorptive agent to preserve or further increase bone mineral density (BMD) following teriparatide treatment is not known. We aimed to compare BMD changes after one year of therapy with denosumab or bisphosphonates in osteoporotic patients who had completed treatment with teriparatide. We retrospectively analyzed 140 women (age 74 years, 26 years from menopause, BMI 27 kg/m2 on average) with severe postmenopausal osteoporosis who had been treated between 2006 and 2014 with teriparatide for 18–24 months at our outpatient clinic. After stopping teriparatide, they continued with a bisphosphonate (alendronate, risedronate, ibandronate or zoledronic acid) or with denosumab in standard doses per physician’s and/or patient’s preference. All patients were prescribed with vitamin D3 1000 IU daily and were instructed to ingest 1200 mg of calcium daily. BMD was measured at lumbar spine (LS), total hip (TH) and femoral neck (FN) by DXA when teriparatide was stopped and after 12 months of further treatment. The data were analyzed using multiple linear regression to adjust the comparison between groups for age, BMD, 25-hydroxyvitamin D, serum urate, procollagen type 1 N-terminal propeptide (P1NP) at baseline and BMD gain on teriparatide. Seventy patients continued treatment with a bisphosphonate and 70 received denosumab. The results indicate a lower BMD increase (especially at LS) in patients on bisphosphonates when compared to denosumab; a lower BMD increase at FN and LS in patients who had a larger BMD increase on teriparatide (i.e. regression to the mean); a lower BMD increase at FN and a higher BMD increase at LS in patients with higher baseline P1NP; and a higher BMD increase at FN in patients with higher baseline serum urate. Twelve months after stopping teriparatide, sequential osteoporosis treatment with denosumab yields higher additional BMD gain as compared to a bisphosphonate. The effect is more pronounced at LS.

Volume 49

19th European Congress of Endocrinology

Lisbon, Portugal
20 May 2017 - 23 May 2017

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.